The CDC warned this week that some people who take antiviral drug Paxlovid can develop rebound COVID symptoms a few days after they recover. The agency says it's still a beneficial drug, but some doctors say they’re reconsidering whether to prescribe it to patients. So far, the treatment has been hailed as a major breakthrough in the fight against COVID. If prescribed quickly after someone is infected, it can keep them from hospitalized or even dying.
“Now we have … over 10 people with well-documented cases of getting better with the Paxlovid, which is what it's intended to do, and then having a rebound of symptoms somewhere between two to eight days after stopping their treatment,” says Kalpana Gupta, chief of infectious diseases at Veterans Administration Boston Healthcare System. She’s also a professor at Boston University School of Medicine.
She notes that rebound symptoms have been mild or similar to the initinal COVID-19 infections, and so far there are no reports of severe illness.
“It's very important for people to understand that Paxlovid, it is still a very important therapeutic for our patients who meet the criteria, because it still is doing what it was supposed to do, which is keep people from progressing to severe disease.”
But what explains the rebound? “There may be an immune response that's not fully in effect by the time the Paxlovid five-day courses finished. And so there's a small rebound of viral load,” Gupta says. She adds that so far, it’s not a mutation or new virus that’s causing the rebound, according to her research and reports of others.